Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 51, NWS Fort Worth, TX

May 14, 2008Comanche County, Erath County, Hamilton County, Texas

NWS Fort Worth, TX issued this tornado warning at May 14, 2008, 8:54 PM CDT for Comanche County, Erath County, Hamilton County, Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2008, 8:54 PM CDT (01:54 UTC)
Expired
May 14, 2008, 9:45 PM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Comanche County, TX, Erath County, TX, Hamilton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 104 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:08 PM CDTHAIL 0.75Carlton, TX
May 14, 9:12 PM CDTHAIL 1.52 Ese Carlton, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 150156
TORFWD
TXC093-143-193-150245-
/O.NEW.KFWD.TO.W.0051.080515T0154Z-080515T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
854 PM CDT WED MAY 14 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL COMANCHE COUNTY IN NORTH CENTRAL TEXAS...
  SOUTH CENTRAL ERATH COUNTY IN NORTH CENTRAL TEXAS...
  NORTH CENTRAL HAMILTON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 945 PM CDT

* AT 854 PM CDT...A SEVERE THUNDERSTORM WITH A HISTORY OF 
  PRODUCING TORNADOES WAS 13 MILES WEST OF HICO...MOVING EAST AT 
  36 MPH.

* THE TORNADO WILL BE NEAR...
  CARLTON BY 905 PM CDT...

IN ADDITION TO TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.

LAT...LON 3207 9817 3202 9800 3191 9793 3178 9800
      3188 9840 3204 9839
TIME...MOT...LOC 0154Z 286DEG 31KT 3192 9823

$$

25
2 follow-up statements
000 
WWUS54 KFWD 150213
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
913 PM CDT WED MAY 14 2008

TXC093-143-150223-
/O.CAN.KFWD.TO.W.0051.000000T0000Z-080515T0245Z/
ERATH TX-COMANCHE TX-
913 PM CDT WED MAY 14 2008

...THE TORNADO WARNING FOR EAST CENTRAL COMANCHE AND SOUTH CENTRAL
ERATH COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
200 AM CDT THURSDAY MORNING FOR EASTERN TEXAS.

LAT...LON 3184 9816 3188 9818 3193 9817 3202 9800
      3191 9793 3178 9800
TIME...MOT...LOC 0213Z 293DEG 30KT 3185 9806

$$

TXC193-150245-
/O.CON.KFWD.TO.W.0051.000000T0000Z-080515T0245Z/
HAMILTON TX-
913 PM CDT WED MAY 14 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTH
CENTRAL HAMILTON COUNTY...

AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
DEVELOPING TORNADO.  THIS TORNADO WAS LOCATED 9 MILES SOUTH OF
HICO...MOVING SOUTHEAST AT 35 MPH.

IN ADDITION TO TORNADOES, LARGE HAIL AND DAMAGING WINDS ARE LIKELY
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR EASTERN TEXAS.

LAT...LON 3184 9816 3188 9818 3193 9817 3202 9800
      3191 9793 3178 9800
TIME...MOT...LOC 0213Z 293DEG 30KT 3185 9806

$$
000 
WWUS54 KFWD 150245
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
944 PM CDT WED MAY 14 2008

TXC193-150254-
/O.CAN.KFWD.TO.W.0051.000000T0000Z-080515T0245Z/
HAMILTON TX-
944 PM CDT WED MAY 14 2008

...THE TORNADO WARNING FOR NORTH CENTRAL HAMILTON COUNTY IS
CANCELLED...

AT 944 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO
WARNING WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING A TORNADO. 
THE TORNADO WARNING WAS CANCELLED. HOWEVER...A SEVERE THUNDERSTORM 
WARNING REMAINS IN EFFECT FOR EASTERN HAMILTON COUNTY UNTIL 1015 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR EASTERN TEXAS.

LAT...LON 3184 9816 3188 9818 3193 9817 3202 9800
      3191 9793 3178 9800
TIME...MOT...LOC 0244Z 293DEG 30KT 3175 9778

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 7:54 PM CDT, 1 hour earlier.

Area forecast discussion, May 14, 7:54 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
754 PM CDT WED MAY 14 2008

.UPDATE...
HAVE UPDATED TO INCLUDE TOR WATCH 323 IN PRODUCTS. TOR WATCH 322
AND 323 COMBINED NOW COVER THE AREAS SOUTH AND WEST OF A LINE FROM
BRECKENRIDGE...TO DALLAS...TO CENTERVILLE.  SH/13

&&

.PREV DISCUSSION... /ISSUED 703 PM CDT WED MAY 14 2008/

AVIATION...ACTIVE WX NIGHT EXPECTED ACROSS NORTH TEXAS WITH
MULTIPLE SUPERCELL THUNDERSTORMS WELL WEST OF THE AREA NOW. THIS
CONVECTIVE ACTIVITY WILL CONTINUE TO MOVE EAST BUT IS EXPECTED TO
WEAKEN THROUGH THE NIGHT. GENERALLY EXPECT MVFR CONDS TO PREVAIL
THROUGH THE NIGHT AND WILL HAVE TEMPO TSRA IN FROM 2Z TO 6Z.
ACTIVITY SHOULD CONGLOMERATE AND BECOME MORE OF A HEAVY RAIN
PRODUCER LATE TONIGHT...BUT WILL CONTINUE TO MENTION THUNDERSTORMS
THROUGH LATE TONIGHT AROUND 10Z. MVFR CONDS FOR CIGS BKN/OVC020 TO
PREVAIL THROUGH LATE MORNING.

91/DUNN

PREV DISCUSSION... /ISSUED 638 PM CDT WED MAY 14 2008/

UPDATE...
HAVE UPDATED TO ADJUST POPS AND QPF IN THE WEST IN ANTICIPATION OF
INCOMING SUPERCELLS NOW REACHING OUR FAR WESTERN BORDER. THESE
STORMS ARE EXHIBITING ROTATION AND HAVE ALREADY PRODUCED EXTREMELY
LARGE HAIL AND TORNADOES IN CENTRAL TEXAS. HOWEVER...THEY DO APPEAR
TO BE WEAKENING SOMEWHAT AS THEY ENCOUNTER A LOWER CAPE ENVIRONMENT.
SH/13

PREV DISCUSSION... /ISSUED 352 PM CDT WED MAY 14 2008/

UPDATE...352 PM

QUICK UPDATE TO INCLUDE TORNADO WATCH 322 FOR SOUTHWEST AND WEST.

DISCUSSION...320 PM

CONVECTION POPPING UP IN PERMIAN BASIN AND THESE STORMS SHOULD
ADVECT TOWARDS NORTH TEXAS THIS AFTERNOON/EVENING. TWO UPPER
DISTURBANCES ARE FORECAST TO MOVE ACROSS THE AREA...ONE THIS
AFTERNOON/EVE AND A SECOND ONE OVERNIGHT SO A DOUBLE ROUND OF
STORMS MAY BE POSSIBLE. HAVE MENTIONED ISOLATED SEVERE IN THE
ZONES THROUGH 7 AM. ANOTHER CONVECTIVE CLUSTER IS LIKELY
OVERNIGHT...LOCATION IS UNCERTAIN BUT BEST GUESS WOULD BE
SOMEWHERE ACROSS CENTRAL/SOUTHERN ZONES NEAR AND SOUTH OF THE
FRONT. HAIL/DAMAGING WINDS WILL BE THE MAIN THREAT...BUT SIMILAR
TO THIS MORNING CAN NOT RULE OUT TORNADO OR TWO NEAR/SOUTH OF THE
FRONT. SURFACE FLOW WILL BE FAIRLY LIGHT...BUT IT WILL BE FROM THE
EAST TO SOUTHEAST AND A LOCAL EFFECT OR BOUNDARY INTERACTION MAY
ENHANCE THE LOW LEVEL HELICITY/INFLOW TO THE STORMS PROVIDING A
FOCUS FOR A TORNADO.

PRECIP SHOULD END FROM NW TO SE BY TOMORROW AFTERNOON AS STRONGER
FRONTAL PUSH DRIES N TX OUT. THEN WE SHOULD SEE DRY WEATHER
THROUGH DAY 7. GFS/ECMWF DIFFER ON LLVL WINDS...WITH GFS MORE
SOUTHWEST THAN ECMWF. HAVE TENDED TO THE GFS...AND WITH SOUTH
SOUTHWEST SURFACE WINDS EXPECTED I HAVE RAISED HIGH TEMPS JUST A
BIT ABOVE GUIDANCE.  84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  62  73  54  79 /  60  10   0   0
WACO, TX              66  77  54  81 /  60  40  10   0
PARIS, TX             62  72  51  77 /  60  10   0   0
DENTON, TX            60  72  50  79 /  60  10   0   0
MCKINNEY, TX          63  73  51  78 /  60  10   0   0
DALLAS, TX            63  74  54  79 /  60  20   0   0
TERRELL, TX           65  74  54  79 /  60  20   0   0
CORSICANA, TX         66  75  55  78 /  60  40  10   0
TEMPLE, TX            68  77  55  79 /  60  40  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/91
Hazardous weather outlook, May 14, 3:30 AM CDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 AM CDT WED MAY 14 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
330 AM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS ALL OF NORTH
TEXAS. SOME THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT.  HOWEVER...AN
ISOLATED BRIEF TORNADO WILL BE POSSIBLE.  OTHERWISE...ALL
THUNDERSTORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY SOUTH OF A LINE FROM
BRECKENRIDGE TO DENTON TO PARIS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

In the hours before

Special weather statement, May 14, 8:00 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
800 PM CDT WED MAY 14 2008

TXZ115-150130-
STEPHENS TX-
800 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  STEPHENS COUNTY

AT 800 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF BRECKENRIDGE TO 12 MILES NORTH OF CISCO...MOVING EAST AT 38 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRECKENRIDGE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR EASTERN TEXAS.

LAT...LON 3294 9896 3295 9856 3279 9856 3279 9858
      3256 9857 3254 9856 3252 9858 3253 9905
TIME...MOT...LOC 0100Z 271DEG 33KT 3290 9876 3256 9891
Local storm report, May 14, 8:05 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
805 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             RISING STAR             32.10N  98.97W
05/14/2008  E0.88 INCH       EASTLAND           TX   TRAINED SPOTTER

            NEAR RISING STAR
Local storm report, May 14, 8:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
808 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             9 W DE LEON             32.11N  98.69W
05/14/2008  E1.75 INCH       COMANCHE           TX   AMATEUR RADIO

            NEAR SIPE SPRINGS COMMUNITY
Local storm report, May 14, 8:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
824 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             6 NE COMANCHE           31.96N  98.53W
05/14/2008  E2.00 INCH       COMANCHE           TX   AMATEUR RADIO

            RELAYED BY HAMS
Local storm report, May 14, 8:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
827 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     6 N COMANCHE            31.99N  98.60W
05/14/2008  E60 MPH          COMANCHE           TX   LAW ENFORCEMENT

            FROM COMANCHE CO. SHERIFFS OFFICE
Special weather statement, May 14, 8:47 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
847 PM CDT WED MAY 14 2008

TXZ116-150215-
PALO PINTO TX-
847 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PALO PINTO COUNTY

AT 847 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF RANGER...MOVING EAST AT 28
MPH. DIME SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM
THIS STORM.

CITIES IN THE PATH OF THIS STORM INCLUDE GORDON.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTH CENTRAL TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
200 AM CDT THURSDAY MORNING FOR EASTERN TEXAS.

LAT...LON 3272 9812 3251 9813 3251 9830 3251 9831
      3253 9857 3270 9857 3271 9857
TIME...MOT...LOC 0147Z 272DEG 25KT 3262 9851

85/NH

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:18 PM CDTTornado WarningFWDEastland42 min
May 14, 7:20 PM CDTTornado WarningFWDLampasas40 min
May 14, 7:30 PM CDTSpecial Weather StatementFWDMills30 min
May 14, 7:49 PM CDTTornado WarningFWDComanche, Eastland41 min
May 14, 7:53 PM CDTSpecial Weather StatementFWDBell37 min
May 14, 7:57 PM CDTTornado WarningFWDLampasas25 min
May 14, 8:00 PM CDTSpecial Weather StatementFWDStephens30 min
May 14, 8:13 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas62 min
May 14, 8:21 PM CDTTornado WarningFWDComanche, Erath39 min
May 14, 8:47 PM CDTSpecial Weather StatementFWDPalo Pinto28 min
May 14, 9:08 PM CDTAreal Flood AdvisoryFWDBell3 hr
May 14, 9:11 PM CDTSevere Thunderstorm WarningFWDBell64 min
May 14, 9:32 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton28 min
May 14, 9:36 PM CDTSevere Thunderstorm WarningFWDBell, Milam54 min
May 14, 10:44 PM CDTSevere Thunderstorm WarningFWDMilam61 min
May 14, 10:56 PM CDTSpecial Weather StatementFWDCollin, Dallas, Hunt, Johnson, Rockwall64 min
May 14, 11:06 PM CDTSevere Thunderstorm WarningFWDRobertson54 min
May 14, 11:23 PM CDTSevere Thunderstorm WarningFWDEllis48 min
May 14, 11:49 PM CDTSevere Thunderstorm WarningFWDLeon56 min
May 14, 11:54 PM CDTSevere Thunderstorm WarningFWDMilam43 min
May 15, 12:10 AM CDTAreal Flood AdvisoryFWDFreestone2 hr
May 15, 12:20 AM CDTAreal Flood AdvisoryFWDRobertson115 min
May 15, 12:22 AM CDTSpecial Weather StatementFWDHopkins, Kaufman, Rains, Van Zandt23 min
May 15, 12:37 AM CDTRiver Flood WarningFWDDallas7 hr
May 15, 12:41 AM CDTAreal Flood AdvisoryFWDLeon3 hr
May 15, 2:53 AM CDTRiver Flood WarningFWDHunt, Rockwall30 hr
May 15, 1:18 PM CDTRiver Flood WarningFWDMilam32 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.